September 2016
Volume 57, Issue 12
Open Access
ARVO Annual Meeting Abstract  |   September 2016
Bull’s Eye Maculopathy Secondary to Pitavastatin (Livalo)
Author Affiliations & Notes
  • Shawn Iverson
    Ophthalmology, Palmetto Health/University of South Carolina, Columbia, South Carolina, United States
  • John Payne
    Ophthalmology, Palmetto Health/University of South Carolina, Columbia, South Carolina, United States
    Retina, Palmetto Retina Center, Columbia, South Carolina, United States
  • Footnotes
    Commercial Relationships   Shawn Iverson, None; John Payne, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science September 2016, Vol.57, 5391. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Shawn Iverson, John Payne; Bull’s Eye Maculopathy Secondary to Pitavastatin (Livalo). Invest. Ophthalmol. Vis. Sci. 2016;57(12):5391.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : To report the clinical features and diagnostic imaging characteristics of pitavastatin-associated toxic maculopathy. Pitavastatin is a unique member of the statin family that contains a quinoline ring, which is a chemical structure also found in hydroxychloroquine and chloroquine.

Methods : Case report and literature review

Results : A 74 year-old retired dermatologist presented with six months of bilateral central vision changes described as a scintillating scotoma. Symptoms began approximately 12 months after starting pitavastatin, a member of the statin family designed to improve LDL-cholesterol levels. Best corrected visual acuity was 20/25 in both eyes and fundoscopic examination revealed bilateral pigmentary changes of the retinal pigment epithelium consistent with an early bull’s eye. Spectral-domain optical coherence tomography demonstrated a loss of the ellipsoid zone in the parafoveal region. Fluorescein angiography showed a parafoveal ring of hyperfluorescence in each eye, which corresponded with an area of stippled hypoautofluorescence seen on autofluorescence imaging. Microperimetric testing showed a dense annular scotoma with a preserved central island of vision in both eyes. His visual acuity and clinical examination features did not change 20 months after drug cessation.

Conclusions : Pitavastatin, a unique member of the statin family which contains a quinoline ring, can lead to clinical features similar to hydroxychloroquine or chloroquine maculopathy. This is the first report of pitavastatin-associated toxic maculopathy.

This is an abstract that was submitted for the 2016 ARVO Annual Meeting, held in Seattle, Wash., May 1-5, 2016.

 

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×